Covering spheres of Banach spaces by balls. (English) Zbl 1179.46015

A countable ball-covering in a Banach space \(X\) a is countable collection of balls off the origin such that the union of these balls contains the unit sphere of \(X\). This concept was introduced by L.-X.Cheng in [Isr.J.Math.156, 111–123 (2006; Zbl 1139.46016)]. It easily follows from the separation theorem that, if \(X\) admits a countable ball-covering, then \(X^*\) is weak*-separable. The converse statement is false: \(\ell_\infty\) in a suitable renorming constructed by L.-X.Cheng, Q.-J.Cheng, and X.-Y.Liu [Sci.China, Ser.A 51, No.1, 143–147 (2008; Zbl 1152.46010)] is a counterexample.
The authors prove a kind of converse theorem under renorming: if \(X^*\) is weak*-separable, then, for every \(\varepsilon>0\), \(X\) possesses an \((1+\varepsilon)\)-equivalent norm in which \(X\) admits a countable ball-covering. Moreover, the covering in this theorem is formed by closed balls of a fixed radius.
The construction is based on the following proposition. Let \(X\) be an infinite-dimensional Banach space. Then, for every \(\varepsilon > 0\), there is a biorthogonal sequence \(\{x_n, f_n\}_{n \in \mathbb N} \subset X \times X^*\) such that \(w^*\)-\(\lim f_n=0\), \(\|f_n\|=1\), \(\|x_n\|\leq 1 + \varepsilon\).


46B20 Geometry and structure of normed linear spaces
Full Text: DOI


[1] Cheng L.: Ball-coverings property of Banach spaces. Israel J. Math. 156, 111–123 (2006) · Zbl 1139.46016 · doi:10.1007/BF02773827
[2] Cheng L., Cheng Q., Liu X.: Ball-covering property of Banach spaces that is not preserved under linear isomorphism. Sci. China Ser. A 51, 143–147 (2008) · Zbl 1152.46010 · doi:10.1007/s11425-007-0102-8
[3] Cole B.J., Gamelin T.W., Johnson W.B.: Analytic disks in fibers over the unit ball of a Banach space. Michigan Math. J. 39(3), 551–569 (1992) · Zbl 0792.46016 · doi:10.1307/mmj/1029004606
[4] Davis W.J., Dean D.W., Lin B.L.: Bibasic sequences and norming basic sequences. Trans. Am. Math. Soc. 176, 89–102 (1973) · Zbl 0249.46010 · doi:10.1090/S0002-9947-1973-0313763-9
[5] Fonf V.P.: Boundedly complete basic sequences, c 0-subspaces, and injections of Banach spaces. Israel J. Math. 89, 173–188 (1995) · Zbl 0823.46012 · doi:10.1007/BF02808199
[6] Fonf V.P., Lindenstrauss J.: Some results on infinite-dimensional convexity. Israel J. Math. 108, 13–32 (1998) · Zbl 0930.46011 · doi:10.1007/BF02783039
[7] Fonf, V.P., Rubin, M.: A reconstruction theorem for homeomorphism groups without small sets and non-shrinking functions of normed space (in press) · Zbl 1350.57037
[8] Fonf V.P., Zanco C.: Almost flat locally finite coverings of the sphere. Positivity 8, 269–281 (2004) · Zbl 1075.46012 · doi:10.1007/s11117-004-5036-6
[9] Johnson W.B., Lindenstrauss J.: Some remarks on weakly compactly generated Banach spaces. Israel J. Math. 17, 219–230 (1974) · Zbl 0306.46021 · doi:10.1007/BF02882239
[10] Johnson, W.B., Lindenstrauss J.: Basic concepts in the geometry of Banach spaces. In: Johnson, W.B., Lindenstrauss, J. (eds.) Handbook of the Geometry of Banach Spaces, vol.\(\sim\)1. North-Holland, Elsevier, NY, USA (2001) · Zbl 1011.46009
[11] Johnson W.B., Rosenthal H.P.: On w*-basic sequences and their applications to the study of Banach spaces. Stud. Math. 43, 77–92 (1972) · Zbl 0213.39301
[12] Yost D.: The Johnson–Lindenstrauss space. Extracta Math. 12, 185–192 (1997) · Zbl 0906.46016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.